Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 154, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 30, 1998, 5:13 PM CST for Ector County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 1998, 5:13 PM CST (23:13 UTC)
- Expired
- Oct 30, 1998, 6:00 PM CST
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 3:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Oct 30, 4:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 536 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 302319 COR SVRMAF TXC135-310000- BULLETIN - IMMEDIATE BROADCAST REQUESTED...CORRECTION... SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 513 PM CST FRI OCT 30 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN SOUTHWESTERN TEXAS * UNTIL 600 PM CST * AT 512 PM CST...MIDLAND DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF ODESSA OR 8 MILES SOUTHWEST OF GARDENDALE...MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ODESSA AND GARDENDALE. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRO8DUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. AKL/GPM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:44 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 30, 2:44 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 244 PM CST FRI OCT 30 1998 CONVECTION HAS FIRED ALONG THE EASTERN SLOPES OF THE DAVIS MOUNTAINS NORTH TO BETWEEN KCSM AND KHOB. WE AGREE WITH SPC/S ASSESSMENT IN THEIR LATEST SWOMCD. SEVERE CONVECTION MAY FOCUS ALONG THE EASTERN AND SOUTHERN EDGES OF THE COLD POOL SPREADING BENEATH THE CURRENT ACTIVITY...AND IF THIS IS INDEED THE CASE...ORIENTATION OF THIS BOUNDARY RELATIVE TO THE STORM-RELATIVE FLOW MAY SUPPORT STORMS HAVING PERSISTENT ROTATION. THUNDERSTORMS...SOME SEVERE...SHOULD CONTINUE MOVING EAST ACROSS THE CWA THIS EVENING WITH LINGERING SHOWERS IN THEIR WAKE AS THE SOUTHWESTERN CA SHORTWAVE TROUGH APPROACHES THE AREA. BOTH THE ETA AND MM5 MODELS SUGGEST ADDITIONAL DEVELOPMENT SATURDAY AS A DRYLINE SHARPENS UP AND PUNCHES INTO WEST TX. WSFO LBB HAS THIS SCENARIO HANDLED NICELY. REGARDING THE NUMBERS...FWC GUIDANCE LOWS TONIGHT ARE LOW GIVEN CLOUDS AND MOISTURvE...OTHERWISE GUIDANCE IS CLOSE TO PRESENT THINKING. THANKS FOR COORD ABQ AND LBB. SNAP COUNT FOLLOWS... MAF 63/72 70/60 CNM 56/66 60/50 MRF 55/64 60/50 P07 64/78 60/50 BC/BF/SG
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:01 PM CST | Tornado Warning | MAF | Reeves | 34 min |
| Oct 30, 3:12 PM CST | Severe Thunderstorm Warning | MAF | Ward | 33 min |
| Oct 30, 3:25 PM CST | Tornado Warning | MAF | Ward | 50 min |
| Oct 30, 3:41 PM CST | Severe Thunderstorm Warning | MAF | Winkler | 49 min |
| Oct 30, 4:00 PM CST | Tornado Warning | MAF | Winkler | 60 min |
| Oct 30, 4:56 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 34 min |
| Oct 30, 5:34 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.